Alert archive / California / Areal Flood Advisories in 2011
Areal Flood Advisory 21, NWS Los Angeles, CA
NWS Los Angeles, CA issued this areal flood advisory at Mar 20, 2011, 11:03 AM PDT for Los Angeles County, California. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2011, 11:03 AM PDT (18:03 UTC)
- Expired
- Mar 21, 2011, 12:45 AM PDT
- In force
- 14 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this areal flood advisory went out at Mar 20, 10:10 AM PDT, 53 minutes earlier.
Area forecast discussion, Mar 20, 10:10 AM PDT, 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1010 AM PDT SUN MAR 20 2011 .SYNOPSIS... A VERY STRONG STORM WILL BARREL THROUGH THE AREA TODAY AND TONIGHT. IT WILL BRING PERIODS OF HEAVY RAIN AND DAMAGING WIND GUSTS TO ALL AREAS. THERE WILL BE HEAVY SNOW IN THE MOUNTAINS. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORM TODAY THROUGH MONDAY ACROSS THE ENTIRE AREA. THE STORM WILL WIND DOWN LATER MONDAY AFTERNOON. A SUCCESSION OF STORMS WILL KEEP A CHANCE OF RAIN IN THE FORECAST FOR THE REST OF THE WEEK. && .SHORT TERM (TODAY-TUE)...VERY STRONG STORM SYSTEM MOVING THROUGH THE AREA TODAY WITH THE FOCUS NOW SHIFTING TO AREAS SOUTH OF PT CONCEPTION. THE SURFACE LOW ASSOCIATED WITH THE STORM BOTTOMED OUT MUCH EARLIER THAN PREVIOUS MODELS HAD INDICATED AND AS A RESULT WINDS HAVE ALREADY PEAKED ACROSS NORTHERN AREAS AND ARE FALLING RAPIDLY WELL BELOW ADVISORY LEVELS. HAVE ENDED THE HIGH WIND WARNINGS NORTH OF PT CONCEPTION BUT WILL CONTINUE LOW END WIND ADVISORIES FOR HIGHER TERRAIN THROUGH THE AFTERNOON. RAIN HAS BEEN TORRENTIAL ACROSS SRN SBA COUNTY WITH A FEW AREAS REPORTING RAINFALL RATES OVER ONE INCH PER HOUR THIS MORNING. THIS HEAVY BAND IS EXPECTED TO WORK ITS WAY EAST THROUGH THE DAY AND INTO THE EVENING WITH STRONG OROGRAPHIC INFLUENCE PUSHING RATES ACROSS VENTURA AND LA COUNTIES CLOSE TO ONE INCH PER HOUR THERE AS WELL, ESPECIALLY NEAR THE FOOTHILLS. HAVE ALSO HAD ISOLATED REPORTS OF THUNDER AS WELL. FURTHER NORTH ACROSS SLO AND NRN SBA COUNTIES, THE HEAVIEST RAIN IS STARTING TO MOVE EAST OUT OF THE AREA, HOWEVER PLENTY OF SHOWERS ARE EXPECTED THROUGH TONIGHT WITH THE POTENTIAL FOR ISOLATED THUNDERSTORMS. RAINFALL AMOUNTS STILL LOOK ON TARGET. 2-5 COAST AND VALLEYS, 5-9 FOOTHILLS AND MTNS. 1-2 FT OF SNOW WITH ISOLATED AMOUNTS NEAR 3 FT. SNOW LEVELS WERE A BIT LOWER THIS MORNING THAN EXPECTED AND THERE WERE SOME SIGNIFICANT ACCUMULATIONS BELOW 5000 FEET. HOWEVER, THE SNOW LEVELS ARE EXPECTED TO RISE THROUGH THE DAY, ESPECIALLY ON THE SOUTH FACING SLOPES. ***FROM PREVIOUS DISCUSSION*** THE UPPER TROF WILL MOVE EASTWARD MONDAY AND THERE WILL BE A DECREASE IN SHOWERS AND WINDS THROUGH THE DAY. SNOW LEVELS WILL FALL TO 4000 FEET AS COLD AIR SPILLS IN BEHIND THE FRONT. THERE WILL BE SOME GUSTY NORTHWEST WINDS BUT NOTHING LIKE TODAYS SOUTH WINDS. TUESDAY WILL BE AN INBETWEEN DAY AS TODAYS STORM EXITS AND WEDNESDAYS STORM BEGINS TO MOVE IN. SKIES WILL TURN PARTLY CLOUDY. IT WILL STILL BE COOL WITH 556 DM HGTS OVERHEAD AND MAX TEMPS WILL BE 10 TO 15 DEGREES BELOW NORMALS. .LONG TERM (WED-SAT)... ANOTHER STORM MOVES IN WEDNESDAY MORNING. THIS STORM WILL TAKE ABOUT 18 HOURS TO MOVE THROUGH THE AREA. IT LOOKS LIKE IT COULD BRING ABOUT A HALF INCH OF RAIN TO THE AREA. THURSDAY LOOKS LIKE ANOTHER COOL PARTLY CLOUDY INBETWEEN DAY WITH MAX TEMPS WELL BELOW NORMAL. DEPENDING ON WHAT MDL YOU HANG YOUR HAT ON IT COULD RAIN EITHER FRIDAY OR SATURDAY BUT PROBABLY NOT BOTH. BROAD BRUSHED LOWISH POPS ACROSS THE AREA FOR BOTH DAYS. AGAIN IT WILL BE COOL WITH NO WARM UP IN SITE. && .AVIATION... 20/1135Z. RAIN AND STRONG WINDS WILL AFFECT ALL TAF SITES THROUGH 00Z AND WILL THEN DIMINISH SLOWLY. FAIRLY LOW CONFIDENCE IN TAFS AS CIGS AND VIS WILL VARY FREQUENTLY BUT LOW MVFR CONDS WILL DOMINATE. MUCH STRONGER THAN NORMAL SOUTHEAST WINDS THROUGH 00Z WILL CREATE MUCH LOW LEVEL TURBULENCE AND WIND SHEAR. THERE IS A 20 PERCENT CHANCE OF A TSTM THROUGH THE PERIOD. KLAX...LOW CONFIDENCE IN TAF. CIGS AND VIS WILL VARY FREQUENTLY BUT WILL MOSTLY BE LOW MVFR. THERE WILL BE VERY STRONG XWNDS FROM MID MORNING THROUGH THE AFTERNOON. KBUR...LOW CONFIDENCE IN TAF. CIGS AND VIS WILL VARY FREQUENTLY BETWEEN IFR AND MVFR CONDS. LGT-MDT TURBC SFC-080 AFT 15Z. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). HIGH WIND WARNING (SEE LAXNPWLOX). FLASH FLOOD WATCH (SEE LAXFFALOX). WIND ADVISORY (SEE LAXNPWLOX). STORM WARNING (SEE LAXMWWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...WOFFORD AVIATION...ASR SYNOPSIS...ASR WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 20, 6:00 AM PDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT SUN MAR 20 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-211300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A POWERFUL...COLD AND WINDY WINTER STORM WILL CREATE MULTIPLE HAZARDS TODAY AND TONIGHT. PEOPLE TRAVELING INTO OR THROUGH THE MOUNTAINS WILL FACE DANGEROUS WHITE CONDITIONS WITH HEAVY SNOW AND 60 MPH WIND GUSTS. VERY HEAVY RAINFALL RATES COULD POSSIBLE CAUSE MUD AND DEBRIS FLOWS IN AND AROUND THE RECENT BURN AREAS. THERE IS A THREAT OF HAZARDOUS THUNDERSTORMS EVERYWHERE THROUGH THE DAY AND NIGHT. WIND GUSTS TO 50 TO 60 MPH WILL CREATE DRIVING HAZARDS. STORM FORCE WINDS WILL MAKE FOR VERY HAZARDOUS CONDITIONS ACROSS ALL OF THE WATERS TODAY. BEACHGOERS WILL FACE TWIN HAZARDS OF HIGH SURF AND ELEVATED RIP CURRENT RISKS. HEAVY RAIN WILL CREATE LOCAL FLOODING. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * STORM WARNING..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY ALL OF TODAYS HAZARDS WILL CARRY INTO MONDAY MORNING BEFORE SLOWLY DIMINISHING MONDAY AFTERNOON. A SERIES OR STORMS WILL BRING A CHANCE OF RAIN TO THE AREA WEDNESDAY THROUGH SATURDAY...ESPECIALLY NORTH OF POINT CONCEPTION. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * STORM WARNING..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RORKE
In the hours before
Local storm report, Mar 20, 6:35 AM PDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
635 AM PDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HEAVY RAIN TEMPLETON 35.55N 120.71W
03/20/2011 E0.00 INCH SAN LUIS OBISPO CA LAW ENFORCEMENT
A POWER OUTAGE HAS OCCURRED IN TEMPLETON CA. WITH 1000
PEOPLE WITHOUT POWER.
0626 AM HEAVY RAIN TEMPLETON 35.55N 120.71W
03/20/2011 E0.00 INCH SAN LUIS OBISPO CA UTILITY COMPANY
A 1000 PEOPLE WITHOUT POWER IN TEMPLETON CA.
&&
SETOLocal storm report, Mar 20, 8:37 AM PDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
837 AM PDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY SNOW 2 W LOCKWOOD VALLEY 34.75N 119.12W
03/20/2011 M13.0 INCH VENTURA CA TRAINED SPOTTER
SHE MEASURED 13 1/2 INCHES OF GROUND WITH WATER
EQUIVALANT 1.12 INCHES.
&&
SETOThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 10:15 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Mar 19, 10:26 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 23 hr |
| Mar 20, 2:26 AM PDT | Special Marine Warning | LOX | 49 min | |
| Mar 20, 4:03 AM PDT | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Mar 20, 7:34 AM PDT | Areal Flood Advisory | LOX | Ventura | 12 hr |
| Mar 20, 8:39 AM PDT | Small Craft Advisory for Hazardous Seas | LOX | 18 hr | |
| Mar 20, 10:03 AM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 117 min |
| Mar 20, 10:03 AM PDT | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Mar 20, 11:46 AM PDT | River Flood Warning | LOX | Santa Barbara | 46 hr |
| Mar 20, 12:01 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Mar 20, 2:59 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles, Ventura | 61 min |
| Mar 20, 3:00 PM PDT | Flash Flood Warning | LOX | Ventura | 3 hr |
| Mar 20, 3:02 PM PDT | River Flood Warning | LOX | Ventura | 6 hr |
| Mar 20, 3:07 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Mar 20, 3:25 PM PDT | River Flood Warning | LOX | Ventura | 18 hr |
Nearby
Areal Flood Advisories in California, 2011Every areal flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.